Anticoagulant Effect of Dabigatran Successfully Reversed in Emergency Situations

This article originally appeared here.
Share this content:
At 90 days, thrombotic events occurred in 6.3% and 7.4% of patients in groups A and B, respectively.
At 90 days, thrombotic events occurred in 6.3% and 7.4% of patients in groups A and B, respectively.

HealthDay News — Idarucizumab can reverse the anticoagulant effect of dabigatran in emergency situations, according to a study published online in the New England Journal of Medicine. The research was published to coincide with the International Society on Thrombosis and Haemostasis Congress, held from July 8 to 13 in Berlin.

Charles V. Pollack Jr., MD, from Thomas Jefferson University in Philadelphia, and colleagues performed a multicenter open-label study to examine whether 5g of intravenous idarucizumab would be able to reverse the anticoagulant effect of dabigatran in 503 patients with uncontrolled bleeding (group A, n=301) or who were about to undergo an urgent procedure (group B, n=202).

The researchers found that 45.5% and 32.6% of patients in group A presented with gastrointestinal bleeding and intracranial hemorrhage; the median time to bleeding cessation was 2.5 hours. The median time to initiation of the intended procedure was 1.6 hours in group B; in 93.4%, 5.1%, and 1.5% of patients, periprocedural hemostasis was assessed as normal, mildly abnormal, and moderately abnormal, respectively. At 90 days, thrombotic events occurred in 6.3% and 7.4% of patients in groups A and B, respectively, and the corresponding mortality rates were 18.8% and 18.9%. No serious adverse safety signals were observed.

"In emergency situations, idarucizumab rapidly, durably, and safely reversed the anticoagulant effect of dabigatran," the authors write.

The study was funded by Boehringer Ingelheim, the manufacturer of idarucizumab.

Reference

Pollack CV, Reilly PA, van Ryn J, et al. Idarucizumab for dabigatran reversal-full cohort analysis [published online Jully 11, 2017]. N Engl J Med. doi: 10.1056/NEJMoa1707278.

You must be a registered member of The Cardiology Advisor to post a comment.

Sign Up for Free e-Newsletters